Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 25, 2016, 4:13 PM CDT for Sioux County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 4:13 PM CDT (21:13 UTC)
- Expired
- May 25, 2016, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 58 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS83 KBIS 252113 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT WED MAY 25 2016 NDZ034-042-045-252200- MORTON ND-SIOUX ND-GRANT ND- 413 PM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT... NORTHEASTERN SIOUX AND SOUTHEASTERN MORTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 413 PM CDT/313 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHIELDS...OR 20 MILES NORTHWEST OF SELFRIDGE...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHIELDS AND BREIEN. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4621 10124 4631 10132 4653 10096 4629 10075 TIME...MOT...LOC 2113Z 237DEG 15KT 4626 10121 $$ HARGROVE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 25, 2:55 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 25, 2:55 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 255 PM CDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday) Issued at 222 PM CDT Wed May 25 2016 Thunderstorms today highlight the short term. An upper level low centered over the border of Saskatchewan and northern Montana is keeping the region in southwest cyclonic flow. Two upper level short waves can be seen on water vapor satellite imagery. One is located over central North Dakota and lifting north. This wave was associated with early morning precipitation that has now generally moved away from western and central North Dakota. The second wave is currently located near the southern Black Hills of South Dakota and is starting to spark off scattered showers and thunderstorms over much of the western Dakotas. At the surface, low pressure has propagated north from South Dakota into southeastern North Dakota with a surface trough extending northwest across central and western North Dakota. Breaks in the clouds in the south central and southeast should help to continue destabilizing the atmosphere through the atmosphere. Latest guidance and RAP mesoanalysis trends suggest a large area of 500-1500 J/KG MLCAPE along a line from Bismarck to Jamestown and south to the state border. Stronger deep layer shear is vacating the area with the leading short wave. However, guidance does suggest an environment marginally conducive for non- supercell tornadoes/landspouts. Strong low level CAPE/steep lapse rates, elevated surface vorticity associated with the low/trough, and very little shear could contribute to one or two brief/weak tornadoes given the stronger cores. Otherwise, expect pulse style storms with small hail and gusty winds as the main threats given the weak shear in place. Overnight, expect continued showers and thunderstorms to wrap around the low, mainly in the north and west. Chances for precipitation will continue through Friday. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed May 25 2016 Persistant southwesterly flow will continue over the area through the extended period as trough lingers over the western CONUS. This will bring a daily chance for showers and thunderstorms. The timing of individual waves lifting through the flow remains tricky, so will more or less keep broad-brushed chances through much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed May 25 2016 Scattered to numerous showers and thunderstorms are expected across western and central North Dakota. The most numerous activity should be in the northern TAF sites at KISN and KMOT. Ceilings may fall to MVFR at KISN and KDIK this afternoon...and at KMOT after 00z. Regarding KJMS, amendments are not scheduled due to communication issues with the ASOS. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...ZH LONG TERM...JJS AVIATION...JV
Hazardous weather outlook, May 25, 2:43 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 243 PM CDT WED MAY 25 2016 NDZ001>005-009>013-017>021-031>033-040>044-261945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- 243 PM CDT WED MAY 25 2016 /143 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS ARE FORECAST TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ022-023-025-034>037-045>048-050-051-261945- SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 243 PM CDT WED MAY 25 2016 /143 PM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY THROUGH THIS EVENING. A FEW STORMS MAY BE STRONG ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AND EVENING WITH SMALL HAIL AND GUSTY WINDS. A BRIEF OR WEAK TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH TUESDAY... INCLUDING THE MEMORIAL DAY HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING. ZH/JJS
In the hours before
Special weather statement, May 25, 2:12 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
212 PM CDT WED MAY 25 2016
NDZ010-018-021-252000-
MOUNTRAIL ND-MCLEAN ND-DUNN ND-
212 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCLEAN...
SOUTHEASTERN MOUNTRAIL AND NORTHEASTERN DUNN COUNTIES UNTIL 300 PM
CDT...
AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF MCKENZIE BAY RECREATION AREA...OR 32 MILES NORTHEAST
OF KILLDEER...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARSHALL...VAN HOOK PARK...PARSHALL BAY RECREATION AREA...DEEP WATER
CREEK RECREATION AREA...SKUNK CREEK BAY RECREATION AREA AND POUCH
POINT RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4794 10187 4789 10187 4765 10236 4775 10253
4813 10222
TIME...MOT...LOC 1911Z 217DEG 21KT 4776 10237
HARGROVESpecial weather statement, May 25, 2:18 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT WED MAY 25 2016
NDZ019>021-252000-
OLIVER ND-MERCER ND-MCLEAN ND-
218 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEAN...CENTRAL MERCER
AND WESTERN OLIVER COUNTIES UNTIL 300 PM CDT...
AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ZAP...OR 8 MILES NORTH OF BEULAH...MOVING
NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEULAH...HAZEN...STANTON...RIVERDALE...PICK CITY...
HAZEN BAY RECREATION AREA...LAKE SAKAKAWEA STATE PARK...
BEULAH BAY RECREATION AREA...EMMET AND DAKOTA WATERS RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4737 10194 4778 10175 4741 10116 4698 10175
4698 10178
TIME...MOT...LOC 1918Z 208DEG 11KT 4738 10182
HARGROVELocal storm report, May 25, 2:47 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FUNNEL CLOUD 2 S BEULAH 47.23N 101.78W
05/25/2016 MERCER ND PUBLIC
REPORTED BY MULTIPLE INDIVIDUALS.
&&
JJSSpecial weather statement, May 25, 3:26 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 326 PM CDT WED MAY 25 2016 NDZ010-011-019>021-034-035-042-045-252130- MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX- INCLUDING THE CITIES OF...NEW TOWN...STANLEY...PARSHALL...MINOT... BEULAH...HAZEN...CENTER...GARRISON...WASHBURN...UNDERWOOD... WILTON...TURTLE LAKE...MANDAN...BISMARCK...ELGIN...CARSON... NEW LEIPZIG...FORT YATES...SELFRIDGE...SOLEN 326 PM CDT WED MAY 25 2016 /226 PM MDT WED MAY 25 2016/ ...THUNDERSTORMS OVER PARTS OF CENTRAL NORTH DAKOTA... AT 325 PM CDT OR 225 PM MDT...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP OVER CENTRAL NORTH DAKOTA...MAINLY EXTENDING FROM MOUNTRAIL COUNTY...ACROSS THE LAKE SAKAKAWEA AREA...SOUTH TO MORTON AND GRANT COUNTY. THE STORMS WERE MOVING NORTHEAST AT AROUND 20 MPH. BRIEF HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. THE STORMS WILL AFFECT MAINLY LAKE SAKAKAWEA...AND ALONG AND WEST OF THE MISSOURI RIVER SOUTH OF THE LAKE TO THE SOUTH DAKOTA BORDER. IF YOU ARE ON LAKE SAKAKAWEA OR ANY OTHER LAKES OR ON THE MISSOURI RIVER...AND YOU SEE STORMS APPROACHING...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. JV
Special weather statement, May 25, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT WED MAY 25 2016 NDZ034-042-045-252200- MORTON ND-SIOUX ND-GRANT ND- 413 PM CDT WED MAY 25 2016 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRANT... NORTHEASTERN SIOUX AND SOUTHEASTERN MORTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 413 PM CDT/313 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHIELDS...OR 20 MILES NORTHWEST OF SELFRIDGE...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHIELDS AND BREIEN. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4621 10124 4631 10132 4653 10096 4629 10075 TIME...MOT...LOC 2113Z 237DEG 15KT 4626 10121 HARGROVE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:27 PM CDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 25, 8:37 AM CDT | Special Weather Statement | BIS | Stutsman | 23 min |
| May 25, 2:12 PM CDT | Special Weather Statement | BIS | Mountrail | 48 min |
| May 25, 2:18 PM CDT | Special Weather Statement | BIS | Mercer | 42 min |
| May 25, 4:18 PM CDT | Special Weather Statement | BIS | Morton | 42 min |
| May 25, 4:24 PM CDT | Special Weather Statement | BIS | McLean, Morton, Oliver, Sioux | 51 min |
| May 25, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Morton, Sioux | 62 min |
| May 25, 5:31 PM CDT | Special Weather Statement | BIS | Burleigh | 44 min |
| May 25, 5:36 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 54 min |
| May 25, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 60 min |
| May 25, 6:32 PM CDT | Special Weather Statement | BIS | Ward | 43 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.